Thunderstorm Wind, Grundy
- When
- August 28, 1:30 PM CST
- Where
- Grundy County, Trenton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.083, -93.617
5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 28, 9:50 AM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1050 AM CDT THU AUG 28 2003 1050 AM... UPDATED FORECAST FOR REST OF THIS MORNING AND AFTERNOON TO REFLECT THE LEFT OVER CLOUD DEBRIS COMING IN FROM DYING CONVECTIVE COMPLEX OVER EASTERN KS. 12Z META ALSO SUGGESTS CONVECTION HAS A GOOD CHANCE OF REDEVELOPING THIS AFTERNOON FROM EAST CENTRAL KS THROUGH NORTHWEST MO INVICINITY OF INSTABILITY AXIS. HAVE BUMPED UP POPS FOR ALL OF NORTHWEST MO TO CHANCE CATEGORY TO REFLECT THIS. EXTRA CLOUDS MOVING INTO WESTERN CWA WILL KEEP HEAT INDICES FROM REACHING ADVISORY CATEGORY SO WILL CANCEL HEAT ADVISORY FOR THE REST OF TODAY. ALSO WENT TO LIKELY WORDING FOR TONIGHT FOR A LARGE PART OF CWA. LATEST META SLOWS FRONT DOWN A BIT AND MAY NEED TO BUMP UP RAIN CHANCES FOR SATURDAY MORNING AS WELL. SHOULD SEE CONVECTION LIGHT UP ALONG THE FRONT AS IT DRIFTS SOUTH TONIGHT...QUITE POSSIBLY WITH TRAINING EFFECTS. MJ 356 AM... SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE KANSAS CITY METRO AREA AND WEST...IN AN AREA OF ISENTROPIC LIFT ON THE 310K SURFACE. AM GOING TO HAVE SLIGHT CHANCE IN GRIDS BUT LEAVE OUT OF THE TEXT FOR THIS MORNING. UNLESS PRECIP INCREASES...WILL HANDLE WITH A SHORT TERM FORECAST. EXPECT AND PRECIP IN AREA TO DIMINISH BY MID MORNING. CONSIDERED CANCELING THE HEAT ADVISORY FOR TODAY. EXPECT CONVECTIVE DEBRIS WILL PUT A HOLD ON TEMPS SOMEWHAT. HAVE LOWERED HIGH TEMPS TODAY TO THE UPPER 90S IN THE ADVISORY AREA. THIS MAKES HEAT INDEX VALUES JUST REACH 105 FOR ONLY AN HOUR OR TWO. BUT CONSIDERING IT WOULD ONLY TAKE A DEGREE OR TWO WARMER FOR TEMP OR DEW POINT TO EASILY REACH CRITERIA...HAVE LEFT IT GOING. THERMAL RIDGE STRENGTHENS SOMEWHAT OVERHEAD TODAY...AHEAD OF THE COLD FRONT. THAT MAY ALLOW A QUICK JUMP IN TEMPS BY LATE AFTERNOON. WILL HAVE TO WATCH AMOUNT OF CLOUD COVER BY MIDDAY. THE COLD FRONT SHOULD PUSH INTO THE NORTHWEST CORNER OF MISSOURI BY EARLY EVENING...WHICH IS PRIME TIME FOR THUNDERSTORM DEVELOPMENT. HAVE GONE WITH POPS UP TO 50 PERCENT THIS EVENING AND OVERNIGHT ACROSS MUCH OF THE FORECAST AREA AS THE COLD FRONT MOVES THROUGH. NEXT SHIFT MAY HAVE TO INCREASE POPS TO LIKELY. POTENTIAL FOR SEVERE WEATHER EXISTS WITH CAPE GREATER THAN 1500 J/KG AND LIFTED INDICES BETTER THAN -3 EXPECTED. DAMAGING WIND AND LARGE HAIL ARE THE MAIN THREATS. HAVE VERY GRADUALLY TAPERED PRECIP FROM NORTH TO SOUTH THROUGH SATURDAY. DEPENDING ON WHERE FRONT STALLS...MAY HAVE TO TAKE PRECIP OUT SOONER. LEFT REMAINDER OF THE HOLIDAY WEEKEND DRY. NRR 245 PM WED... CLUSTERS OF THUNDERSTORMS HAVE BEGUN TO DEVELOP EARLY THIS AFTERNOON AND COVERAGE SHOULD BE FAIRLY DECENT LATE THIS AFTERNOON INTO EARLY EVENING. SEVERAL BOUNDARIES ARE AIDING IN INITIATION. THE MOST NOTABLE IS A WIND SHIFT DETECTED BY THE WIND PROFILER NETWORK AT 850MB FROM SAINT JOSEPH TO BOONVILLE. CONVECTIVE TEMPERATURES ARE LOWER THIS AFTERNOON THAN THEY HAVE BEEN THE LAST SEVERAL DAYS AND LIFTED CONDENSATION LEVELS (LCLS) ARE LOWER AS WELL. THIS SHOULD INCREASE COVERAGE COMPARED TO YESTERDAY SINCE COLD POOLS FROM STORMS EARLY THIS AFTERNOON WONT HAVE TO BE AS SIGNIFICANT TO TRIGGER NEW STORMS ON OUTFLOW BOUNDARIES. HOWEVER WITH VERY WEAK WIND SHEAR STORMS WILL BE UP AND DOWN AND WILL NOT LAST VERY LATE INTO THE EVENING HOURS. I HAVE DISREGARDED THE ETA QPF AFTER 06Z TONIGHT WITH A LACK OF A GOOD FOCUS FOR CONVECTIVE GENERATION. IN ANTICIPATION OF LITTLE CONVECTIVE DEBRIS TOMORROW MORNING AND AN INCREASING SOUTHWEST FLOW AT 850MB, TEMPERATURES WILL ONCE AGAIN BE VERY HOT. GUIDANCE APPEARS TO BE 10 DEGREES TOO COOL. I PLAN TO KEEP TEMPERATURES ALONG THE MISSOURI KANSAS BORDER NEAR 100 DEGREES WITH MID TO UPPER 90S INTO CENTRAL AND EASTERN MISSOURI. DEWPOINTS IN THE UPPER 60S TO NEAR 70 WILL PUSH HEAT INDICES TO 105 OR MORE OVER A SIGNIFICANT CHUCK OF THE FORECAST AREA. I WILL BE ISSUING A HEAT ADVISORY FOR AN ARE INCLUDING KANSAS CITY...SAINT JOSEPH... WARRENSBURG...HIGGINSVILLE...PAOLA..AND HARRISONVILLE. THURSDAY EVENING THROUGH FRIDAY AFTERNOON APPEARS TO HAVE THE BEST CHANCE FOR WIDESPREAD PRECIPITATION FOR THE REGION IN MANY MANY WEEKS. THERE ARE SOME TIMING DIFFERENCES BETWEEN THE GFS AND ETA THAT KEEP ME FROM BOOSTING PRECIPITATION CHANCES TOO HIGH, BUT ITS BEEN A LONG TIME SINCE IVE CONTEMPLATED 60 PERCENT. THE FIRST GOOD CHANCE FOR STORMS LOOKS TO BE THURSDAY NIGHT OVER NORTHERN MISSOURI AS A FRONT OVER NEBRASKA AND IOWA LIGHTS UP DURING THE AFTERNOON AND PROPAGATES SOUTH. BETTER CHANCES FOR PRECIPITATION SOUTH OF INTERSTATE 70 ARE EXPECTED FRIDAY AFTERNOON AS THE FRONT LIGHTS UP OVER NORTHERN MISSOURI. KOCH 1015 AM WED... AN UPDATE TO THE FORECAST IS COMING SHORTLY TO LOWER TEMPERATURES FOR TODAY AND INCREASE PRECIPITATION CHANCES. HEAT INDICES WILL LIKELY FALL SHORT OF HEAT ADVISORY AND EXCESSIVE HEAT WARNING CRITERIA...SO THEY WILL BE CANCELLED FOR TODAY. TOMORROW COULD BE ANOTHER HOT ONE AHEAD OF THE APPROACHING FRONT, SO ADVISORIES MAY BE NEEDED TOMORROW AFTERNOON. KOCH .EAX... KS...HEAT ADVISORY UNTIL 800 PM CDT TODAY FOR ZONES KSZ025... KSZ057...KSZ060...KSZ102>105. MO...HEAT ADVISORY UNTIL 800 PM CDT TODAY FOR ZONES MOZ012>014... MOZ020>022...MOZ028>030...MOZ037>038...MOZ043>044...MOZ053>054.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT THU AUG 28 2003 ...ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL EXPECTED FROM LATE THIS AFTERNOON THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL ARE FORECAST MAINLY OVER NORTHERN MISSOURI. ISOLATED THUNDERSTORMS BRIEFLY REACHING SEVERE LEVELS ARE POSSIBLE AFTER 2 PM MAINLY NORTH OF A ST JOSEPH TO MACON LINE. IN ADDITION...A COLD FRONT STRETCHING FORM NORTHEASTERN MINNESOTA THROUGH NORTHWEST KANSAS WILL DROP SOUTHEAST DURING THE NEXT 24 HOURS. THUNDERSTORMS ARE FORECAST TO FORM ALONG THIS FRONT THIS AFTERNOON AND GRADUALLY SHIFT SOUTHEAST...REACHING NORTHWEST MISSOURI SHORTLY BEFORE SUNSET. SOME OF THE STORMS WITHIN THIS BAND MAY REACH SEVERE LIMITS DURING THE EVENING HOURS. AGAIN...THE PRIMARY SEVERE THREAT WILL BE NORTH OF A ST JOSEPH TO MACON LINE. THE STORMS SHOULD TRANSITION TO A HEAVY RAIN PRODUCING SYSTEM OVERNIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE OVER THE ENTIRE REGION TONIGHT AND SOUTH OF THE MISSOURI RIVER FRIDAY MORNING. THE FIRST SIGNIFICANT AND WIDESPREAD RAINS IN 2 MONTHS ARE EXPECTED WITH LOCAL AMOUNTS UP TO 2 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING OVER NORTHERN MISSOURI. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. MJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1051 AM CDT THU AUG 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM KANSAS CITY MO TSTM WND DMG
08/27/03 JACKSON LARGE TREE DOWN AND SEVERAL
LIMBS DOWN NEAR 39TH AND
HOLMES
MAXIMUKThe Pleasant Hill radar (KEAX), 152 km away, was scanning. The volume nearest the first event began at 19:32 UTC.
5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333770, 5333771, 5333772, 5333773, 5333774.